I'll never forget the first time I used "angel magic."
It was a warm Tuesday night in Stockton, and my partner and I were dispatched to help a "man down who isn't breathing." Given his location near the railroad tracks, we suspected an overdose.
We arrived to find a man lying in the dirt. Two of his buddies were standing close-by. They told us that they had been giving him CPR. "What did he OD on?" I asked. "Oh, he doesn't do drugs," one of them said. Right, and I'm Mary Poppins.
I had a 45-year-old unconscious patient who wasn't breathing. He was turning blue and had no signs of blunt trauma. My partner started ventilating the patient while I did a quick check of his pupils. They were constricted to a pinpoint. This was a classic presentation of opioid overdose. I started an IV and administered a generous dose of naloxone, also known by the brand name Narcan.
Narcan has lots of nicknames. In San Joaquin County, our basic life support crews call it "angel magic." On the streets, they call it "the cruel awakening." And yeah, it works.
About 45 seconds after this patient got the Narcan, he opened his eyes and sat up. So far, so good. Then he jumped up. I have to admit I wasn't expecting that. We tried to get him to sit back down, but he was in no mood to be reasoned with. He ripped the IV out of his arm — blood was flying all over the place — and he ran down the street and out of view. I confess I wasn't expecting that either.
Narcan is administered frequently in San Joaquin County. In 2015, my colleagues and I treated 415 patients with it. Narcan is an opioid antagonist, meaning it immediately wipes out the body's ability to recognize opioids, such as heroin or Percocet. In small doses, Narcan slowly reverses the effects of opioids so a patient starts breathing again without immediately going into withdrawal. In high doses, it sends the patient into immediate withdrawal, which usually leads to vomiting, severe pain all over the body, and sometimes, physical violence.
The downside with Narcan, which I learned firsthand that night in Stockton, is that the drug does not stick around in the patient's body as long as the opioids do. Twenty minutes after my first Narcan patient ripped out his IV and tore off down the street, he collapsed. Another 911 call came in, and I got a second chance to care for him. This time, we monitored him, and I was able to make sure he continued to breathe. I had more Narcan ready for another small dose, but because the transport time to the hospital was short, he did not end up needing it.
A lot of people have been talking recently about providing Narcan to other agencies, such as police departments and schools. I support making Narcan available to nonmedical people as long as they are trained to use it. In many ways, it is safe for a layperson to use. The drug itself does not have any dangerous side effects or drug interactions, especially when you consider the emergency at hand. Even if a rescuer makes a mistake and gives it to someone who has not overdosed and is unconscious for another reason, it won't hurt them.
What concerns me is the patient who has been given the drug by an untrained person and then wakes up and considers himself magically healed and free to return to regular activities. This patient is at a serious risk of going unconscious again and potentially aspirating on his own vomit or losing the drive to breathe. Either situation would result in death if not treated immediately.
That's why anyone who administers Narcan must know that they still need to call 911 and bring the person to the hospital. Hospital admission also opens the door to social workers getting patients the help they need. Without therapy, the overdose will just happen again. I have seen lots of people overdose repeatedly. Narcan buys time, but it doesn't cure addiction.
The use of Narcan has come a long way since I first used it. Now we can administer it via a nasal atomizer that resembles an over-the-counter nasal sprayer. That means it is much easier for someone without medical training to use it to save someone's life — as long as they know that the next step is to call 911. The bottom line is that if Narcan were more available to people confronted with opioid overdose, more lives would be saved.
CHCF is sponsoring a network of 16 opioid safety coalitions covering 24 counties to share resources and spread strategies to end California's opioid crisis. Coalitions bring together medical societies, public health officials, hospitals, addiction treatment personnel, law enforcement, advocates, health plans, and others committed to decreasing opioid misuse and overdose deaths in their communities.